My daughter has very bad acne, even on her back. So, her doctor suggested birth control pills to help reduce the acne. Also, to keep her periods regular and not so heavy.
I would like to know if anyone has experienced weight gain on birth control pills, and which one you think might be the best for her young age?
Actually, I am a bit hesitant thinking it might cause her to feel more freedom in the sexual revolution out there. But, if it will help with the acne and irregular heavy periods, it might just be the best thing.
Any suggestions would be greatly appreciated.
** RAI ablation for Graves disease 2004**
I went on birth control when I was 15 to regulate my periods and to help with cramping and such. I was on the lowest dose available which I was told that its such a low dose it is possible to get pregnant if you miss the pill by more than 4 hours. I wasnt sexually active at the time, but that alone scared me to think that I better hold of on that for a while. I found that I gained a little weight, but I cant say for sure if it was the pills or not because at that time your body is still changing and such. I did find that it really helped with my periods though. It cut down on my cramps and my moodyness as well. If the doctor suggested it I would by all means go fill the prescription for her. If shes going to have sex then at least she'll be protected from pregnancy if the pill is taken properly. I would still sit her down and tell her that the pill isnt a free ticket to go have unprotected sex. You might want to tell her that maybe this should be not really a secret but she might be selective on who she tells because if certain people know your in 'the pill' they just assume your sleeping around and spread rumors......Theres always a good side and a bad side to pills, but in this case I hope your daughter gets the relief she needs.
Thank you for your nice reply. Yes she would have to keep it a secret and if she stayed all night with a friend of hers(meaning girl), she would find out, the word would spread and bingo shes not popular at all.
She will just have to keep it a secret. It doesn't hurt to try and see how it goes with the zits and heavy periods.
** RAI ablation for Graves disease 2004**
I'm on Yasmin and so far I've only had like one or two zits. I've had no weight gain b/c it contains a little of a diuretic to help excrete the water, i think it's the only one that I've heard of that doesn't make you gain weight. It's a really low dose as well.
If you are uncomfortable with it ask her doctor about spironolactone. It lowers testosterone just like the pill, but its minus the birth control. It can make periods come closer together, so the dosage might have to be adjusted if you don't take the pill with it.
I think its very dependent on the person. I'm trying to avoid pre-marital sex. But even with my strong beliefs on the subject, being on the pill does make it more tempting.
if your daughter does end up on birth control and doesn't want anyone to find out she can always put the pills in a different container if she spends the night anywhere. maybe you can put them in a vitamin bottle or something. so if anyone sees her, they'll see the vitamin bottle and assume she's taking vitamins.
I personally would not give my daughter birth control pills because I think they are very unhealthy, particularly for a growing child. But that's my personal preference. I would personally try to find alternatives for the acne, because there are plenty of other things out there that do not involve steroid sex hormones that are in the Pill that can cause a load of problems years down the line.
But again, that is my personal preference. If you feel it's necessary to put your daughter on the pill to control her acne, that is your choice, and that's what you feel is right. But for me, personally, after what I have gone through while being on the pill all these years, I don't want any daughter of mine to go through what I did. That's just me, though.
Birth control may not be the best solution at this point. The acne and irregular periods could mean something, such as PCOS. She should see a specialist to determine if there is an underlying condition that is causing this and go from there. If there is an underlying problem, then that needs to be addressed. Did her doctor do any testing or give you any insight as to whether or not there is something else going on?
I went on BCP's at age 16 for my acne. My doctor had tried just about everything else except accutane and BC was the next alternative. My mom had the exact same worries as you do, my doc sat down with me and my mom and discussed why this was the best option. I ended up going on Demulen and then Necon with amazing results. It was the best thing to happen to me. Some friends did know about me being on the pill, but they knew the reason so no rumors were started or anything. Openly talk to your daughter and doctor, this might be a great solution. Good Luck!